The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
With Comments from John La Puma, MD, FACP
May 2001; Volume 4; 60
Source: Escher M, et al. Hepatitis associated with kava, a herbal remedy for anxiety. BMJ 2001;322:139.
"Kava, the rhizome of the pepper plant Piper methysticum, has been widely used in the South Pacific as a narcotic drink. Lactones, the major constituents of kava, are considered to be pharmacologically active and are sold in Europe and the United States as standardized extracts for anxiety and tension.
"A 50-year-old man presented to his doctor because of jaundice. He had noticed fatigue for a month, a tanned’ skin, and dark urine.
"The medical history was unremarkable apart from slight anxiety, for which he had been taking three to four capsules of kava extracts daily for two months (maximum recommended dose three capsules) corresponding to a dose of 210-280 mg lactones (Laitain, Schwabe, Switzerland). He took no other drugs and did not consume alcohol.
"Liver function tests showed a 60-fold and 70-fold increase in aspartate aminotransferase and alanine aminotransferase concentrations, respectively. Alkaline phosphatase concentration was 430 IU/l (normal range 30-125), gamma-glutamyltransferase 691 IU/l (9-35), lactate dehydrogenase 1,132 IU/l (125-240), and total and conjugated bilirubin 279.2 micromol/l (6.8-25) and 212.3 micromol/l (1.7-8.6), respectively. Prothrombin time was 25%.
"The patient was admitted to hospital. Ultrasonography showed a slight increase in liver size but no ascites or portal vein thrombosis. Blood tests for hepatitis A, B, C, and E, HIV, cytomegalovirus, and Epstein-Barr virus gave negative results.
"The patient’s condition deteriorated within 48 hours. He developed stage IV encephalopathy and had to be intubated. Prothrombin time was then 10%. The patient received a liver transplant two days later. He recovered uneventfully.
"On examination the liver was atrophic, and the subhepatic and portal veins were free. Histology showed extensive and severe hepatocellular necrosis and extensive lobular and portal infiltration of lymphocytes and numerous eosinophils.
"Heavy consumption of kava has been associated with increased concentrations of gamma-glutamyltransferase, suggesting potential hepatotoxicity. A case of recurring necrotizing hepatitis has been reported.
"In our patient a relation between ingestion of kava and fulminant hepatic failure is supported by the chronology, histological findings, and exclusion of other causes of hepatitis. Assessment of causality according to the definitions of the World Health Organization is probable.
Acute liver failure with a fatal outcome or that necessitates liver transplant has been attributed to various herbal preparations. This case illustrates the importance of inquiring about the use of over-the-counter health products. It was reported to the Swiss Pharmacovigilance Center in Berne."
These investigators from Geneva, Switzerland, cite temporal association and exclusion of other etiologies in their linkage of a two-month history of kava ingestion and fulminant hepatic failure requiring transplantation. Only one other case of kava-associated hepatitis has been reported, with rapid reversal of abnormal liver function tests after discontinuation of the herb. The aboriginal communities that use kava heavily have a high carriage rate of hepatitis B surface antigen, a fact thought unrelated to kava use.
Hepatotoxicity is not uncommon with herbals. The authors cite case reports of hepatitis and hepatotoxicity with chaparral (which is on the FDA list of unsafe herbs), Chinese medicine, and an herbal tea. In addition, ginseng, ephedra, shark cartilage, and greater celandine have been associated with reports of hepatitis.
Kava should be avoided in patients with existing hepatic damage, and at elevated risk for hepatic damage and especially alcohol-related injury. Not only are the sedative effects of the alcohol likely to be compounded with concomitant use, but the hepatic damage may as well.